MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123144
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Discomfort (2330)
Date of Event 01/01/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on literature review "hip resurfacing: a single surgeon u.S.Series with minimum ten-year follow-up¿ 2.2 years after a bhr surgery, one (1) patient developed subsidence of the femoral component due to femoral head collapse and pain.Revision surgery was performed to explant both implants.The patient outcome and current health status is unknown.No further information is available.
 
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).Article cite: samuel, l.T., zuke, w.A., mahmood, s., munim, m.A., alamir, p.B., & brooks, p.J.(2022).Hip resurfacing: a single surgeon u.S.Series with minimum ten-year follow-up.The journal of arthroplasty, s0883-5403(22)00399-0.Advance online publication.Https://doi.Org/10.1016/j.Arth.2022.04.008.
 
Additional Manufacturer Narrative
It was reported in a literature review that a bhr revision surgery was performed due to femoral head subsidence, collapse and pain.As of today, the implanted devices, all of which were used in treatment are not accessible for testing.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the femoral head.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints were identified for the femoral head.However, as the device is no longer sold, no action is to be taken.As no device batch number was provided for investigation, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.Without clinically relevant patient-specific supporting documentation, a thorough medical investigation cannot be rendered nor can the root cause of the reported failure be determined.However, we cannot rule out the reported femoral head collapse, as a likely contributory factor.The impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.Therefore, no further medical assessment is warranted at this time.Should any additional relevant clinical information be provided, this complaint would be re-assessed.Based on the information provided we cannot confirm or further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
FEMORAL HEAD 44MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14431325
Report Number3005975929-2022-00260
Device Sequence Number20205743
Product Code NXT
UDI-Device Identifier03596010552419
UDI-Public03596010552419
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Literature,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74123144
Device Catalogue Number74123144
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2022
Supplement Date Received by Manufacturer07/12/2022
09/13/2022
Initial Report FDA Received Date05/18/2022
Supplement Report FDA Received Date07/14/2022
09/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FEMORAL HEAD 44MM
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient SexFemale